Pierre’s Blog
Published in

Pierre’s Blog

My Yearly Checkup.

Will They Find Something New When Checking My Pacemaker?

Photo by National Cancer Institute on Unsplash

My Yearly Checkup.

It was that time of the year again for my yearly checkup. The checkup of the pacemaker. To see if things are okay. I thought it was always at the beginning of the year, but it was moved a few times because of the pandemic. that is why it is now in the middle of the year.

It is always exciting to see what they can find. If everything is okay, or maybe there is something wrong. Or to hear how long the battery will still last.

The Same Routine.

Every checkup has the same routine. You report at the reception and wait for your turn. You usually don’t need to wait too long because every check will take almost the same time.

Once you are called in, you sit in the chair. A comfortable chair. They will put some kind of clamps on your ankles and wrist, and connect some wires to them. This is for the ECG.

They put some kind of computer mouse on the place where the pacemaker was implanted. This will make then a wireless connection with the pacemaker. Then on the computer, they can check everything. They can check the log to see if there were any problems. They also can see the state of the battery.

For me, the battery was still good for 1.5 years. A bit strange. Because last year they said it was still good for at least 4 years. But I think, later I heard why this could be. I think, slowly they are already checking to see when they can place me on the waiting list the change the pacemaker. When the life span of the battery will get shorter, the interval for the next checkup will be sooner.

For now, we just wait and see. When they will change the pacemaker, it will then be my third pacemaker.

A Small Problem?

When they were going through the logs, they found something. They saw that my heart was skipping beats.

This is already normal for me. Already for a very long time, I know that my heart is skipping beats. I can feel it when I check my pulse. But it never gave me any problem. So I saw it as part of my life.

They told me, that the skipping was increased compared to the last checkup. In the last checkup, it was in the low 400 skips per hour. This time, it was mid-600 skips per hour. That is around 10 skips per minute. I find this a lot, but maybe they have seen it much worse. Anyway, they would put it in the report and when the Cardio specialist would check it and call me, he would see it.

These skipping beats, normally I am not that worried about it. As I said, for me it was already part of life. But because it was getting more, I was getting a little bit worried. I also was thinking if maybe this could be the cause of the fact that I felt like I was getting tired quicker. I just have to wait for the call and see what the specialist will say.

The Call.

Maybe two to three weeks after the checkup, the cardio specialist had called. He wanted to know how I was doing. I just told him that I felt like I was getting tired quicker. And with this warm weather, I was even more tired quicker. This is normal with this warm weather.

Then he started to talk about the skipping of the heartbeats. The skipping makes the pacemaker less effective. Normally they want the pacemaker to be more than 90% effective. But for me, it was under that 90%. That means that the pacemaker was also working harder to keep things okay. (And that is why I think that battery life went down so much.)

He had to go through the list of medications I am using. There is one medication that I am already using, that could help lessen the skipping. It is Metoprolol.

I knew that this medication had something to do with the heart but I forgot what it was. So I checked it again. This medication will lower the heartbeat, lower the blood pressure, and relaxes the heart a bit. People with Heart Failure will use this, but also if you had a heart attack.

His suggestion was to increase the dosage I was using. Instead of 2 times a day 1 table, 2 times a day 2 tables. So going from 25mg to 50mg. But he also would send a note to the pharmacy so I could take 2 times a day just 1 tablet of 50mg.

Next Checkup.

Because of the “new” medication/dosage, my next checkup would not be in one year, but in three months. This is to see if the medication has some effect of lessening the skipping heartbeats. And hopefully, the pacemaker will be more effective again.

Since the dosage was raised, I felt like my body has to get used to it again. It feels like I am a little bit more nauseous. And when I checked the side effects, this is one of them.

I think my body needs to get used to it again, so I hope that in 1 week’s time, things will feel a bit normal again. Tiredness is also one of the side effects, but it is less than nauseousness. I am tired anyway from this warm weather from the last few days, so I don’t know if it is because of the medication or the weather.

When will I get the new pacemaker? I don’t know. But I think it will be in the coming 6–9 months. Maybe with the checkup over three months, maybe then they will know more.

Do I see the current events as a setback? Maybe. Of course, every time you hope that things are okay. But in the back of my mind I know that at any time, something can change. I can just go with the flow or swim against it. But why do that? I already have so many “setbacks” sometimes I will just see them as part of life. Keeping it interesting. But to be honest, sometimes I also can get tired of it. Then you just hope and want that things work out okay. I also know that I cannot do much about it. Only accept it.

As always, please take care and stay safe.
God Bless.

--

--

Get the Medium app

A button that says 'Download on the App Store', and if clicked it will lead you to the iOS App store
A button that says 'Get it on, Google Play', and if clicked it will lead you to the Google Play store
Pierre de Man

Pierre de Man

395 Followers

Husband, Father, Heart Patient, Christian, Blogger on pierredeman.nl Through writing I can process what is going on in my life and get it out of my system.